Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Aug 3, 2017, 5:35 PM CDT for Oldham County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 3, 2017, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
County Oldham County, TX
The radar
The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
794 WWUS84 KAMA 032235 SPSAMA Special Weather Statement National Weather Service Amarillo TX 535 PM CDT THU AUG 3 2017 TXZ011-032330- Oldham TX- 535 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 630 PM CDT... At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Adrian, or 20 miles northwest of Vega, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. This storm will remain over mainly rural areas of western Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3562 10304 3563 10241 3529 10250 3526 10304 TIME...MOT...LOC 2234Z 195DEG 7KT 3541 10273 $$ LG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:06 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 3:06 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 306 PM CDT Thu Aug 3 2017 .DISCUSSION... High pressure persist over the western CONUS and broad low pressure remains over the eastern CONUS. At the surface... Convection is increasing along a stalled cold front now located just north of the I40 corridor. Additional storms are also developing along a boundary from roughly Vega to Bootleg. This first round of convection will slowly shift southeast as northwest flow aloft increases in responce to a subtle wave crossing the Rockies as noted in the water vapor imagery. Severe potential will also increase some through the afternoon as the mid level winds strengthen helping to produce 30-40 knots of effective deep layer shear. Weak low level winds south of the front may keep the shear levels on the weaker side, however. Latest mesoanalysis does suggest a swath of MLCAPE values around 1500 J/kg along the front, and 500mb temperatures are cooler at around -8 degrees C, so can't rule out some isolated low end severe hail producers with any storm that is able to become multicellular or with any brief mesocyclonic development. Otherwise, the steep low level lapse rates and high bases in the afternoon will support some strong downdraft winds and PWATs around 1.2-1.5 in. will support heavy rain. Some localized flooding or flash flooding will be possible, especially later this evening during round two. For this evening and tonight, a second round of convective activity is expected to move into the western zones out of New Mexico as the upper perturbation crosses the area. This activity should pose a lesser severe threat as storms become elevated and instability is reduced. However, the flooding/flash flooding potential will increase especially for areas that see rain during the afternoon. This activity should loose some energy as it traverses southeast overnight becoming less organized. Moreover, the main flooding threat will be for the southwestern Texas Panhandle. There may be a lull in activity on Friday except for any isolated convection that moves off the higher terrain into our western zones in the evening and any left over convection from the overnight activity in the southern/eastern zones in the morning. The next decent upper shortwave moves through the northwest flow on Saturday. This wave may be amplified enough to switch winds aloft to southwesterly at least briefly, with a decent 700mb trough showing up in the deterministic guidance. In response, a surface low is progged to develop and move across the Panhandles. Current positioning of these features suggest the area may be mostly dry slotted, as the dryline feature shifts to our far eastern zones by peak heating. Any storm that do form on the dryline will have some potential to become severe with veering wind profiles and better low level wind fields. The other thing to note on Saturday will the the potential for gusty southwest winds behind the dryline, which should encompass most of our zones. The downslope winds may help boost high temperatures well into the 90s, with Saturday being the warmest day of the week. Rain chances go up again especially late Sunday into early next week as a series of disturbances move through the northwest flow and a couple fronts approach the area. Temperatures will drop back below average, especially if the front on Sunday is able to push through the area. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 86 68 93 66 / 60 20 30 20 10 Beaver OK 60 85 70 96 67 / 40 10 20 30 20 Boise City OK 58 84 65 91 62 / 40 10 20 20 20 Borger TX 63 87 71 96 69 / 50 20 20 20 20 Boys Ranch TX 60 88 68 95 66 / 60 20 30 20 20 Canyon TX 61 86 68 93 66 / 60 20 30 20 20 Clarendon TX 64 86 70 94 70 / 50 20 20 30 20 Dalhart TX 59 86 66 94 64 / 60 10 30 20 20 Guymon OK 60 86 68 94 65 / 50 10 20 20 20 Hereford TX 61 85 67 92 66 / 60 20 30 20 20 Lipscomb TX 61 85 71 95 68 / 40 20 20 30 20 Pampa TX 61 84 68 93 67 / 50 20 20 30 20 Shamrock TX 65 88 71 95 71 / 40 20 20 30 20 Wellington TX 67 90 72 96 72 / 40 20 20 30 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/7
Hazardous weather outlook, Aug 3, 3:14 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 314 PM CDT Thu Aug 3 2017 OKZ001>003-TXZ001>020-040815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 314 PM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon through tonight across the Oklahoma and Texas Panhandles. Some storms that form will have the potential to become strong to marginally severe, with gusty winds and hail up to the size of quarters the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop may become strong to marginally severe during this time period, with gusty winds and hail up to the size of quarters being the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 3, 2:11 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
211 PM CDT THU AUG 3 2017
TXZ016-031945-
Deaf Smith TX-
211 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Simms, or 14 miles northwest of Hereford, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hereford and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10248 3501 10264 3514 10240 3488 10217
3475 10217
TIME...MOT...LOC 1911Z 322DEG 14KT 3501 10250
LFMSpecial weather statement, Aug 3, 2:16 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
216 PM CDT THU AUG 3 2017
TXZ012-031945-
Potter TX-
216 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTER COUNTY UNTIL
245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3519 10196 3547 10189 3546 10162 3518 10163
3518 10185
TIME...MOT...LOC 1915Z 003DEG 14KT 3540 10179
LFMSpecial weather statement, Aug 3, 3:04 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT THU AUG 3 2017
TXZ011-016-032100-
Deaf Smith TX-Oldham TX-
304 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 400 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vega, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Vega and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3489 10252 3513 10262 3534 10238 3518 10217
3504 10217 3486 10227
TIME...MOT...LOC 2004Z 347DEG 8KT 3518 10243
LGSpecial weather statement, Aug 3, 4:35 PM CDT, 1 hour before
Special Weather Statement National Weather Service Amarillo TX 435 PM CDT THU AUG 3 2017 TXZ016-032200- Deaf Smith TX- 435 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY UNTIL 500 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Hereford, moving southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10264 3486 10265 3496 10241 3475 10225 TIME...MOT...LOC 2135Z 331DEG 14KT 3486 10252 LG
Special weather statement, Aug 3, 5:35 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Amarillo TX 535 PM CDT THU AUG 3 2017 TXZ011-032330- Oldham TX- 535 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 630 PM CDT... At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Adrian, or 20 miles northwest of Vega, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. This storm will remain over mainly rural areas of western Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3562 10304 3563 10241 3529 10250 3526 10304 TIME...MOT...LOC 2234Z 195DEG 7KT 3541 10273 LG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:11 PM CDT | Special Weather Statement | AMA | Deaf Smith | 34 min |
| Aug 3, 2:16 PM CDT | Special Weather Statement | AMA | Potter | 29 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 58 min |
| Aug 3, 3:04 PM CDT | Special Weather Statement | AMA | Deaf Smith | 56 min |
| Aug 3, 4:35 PM CDT | Special Weather Statement | AMA | Deaf Smith | 25 min |
| Aug 3, 6:40 PM CDT | Special Weather Statement | AMA | Oldham | 35 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.